Two year olds at highest risk

By Kiri Gillespie


Bay toddlers are poisoning themselves with ant killer, epilepsy medication, alcohol and bleach.

There were 795 cases in the Western Bay and 1064 in the wider region reported to the New Zealand National Poisons Centre during 2011 and 2012.

The most common substances involved were petrol, dishwashing liquid, alcohol, liquid ant killer, bubble blowing mixture, glowsticks, superglue and bleach.

Two-year-old children were the most represented age group for poisonings, with 125 reports. Three-year-old children followed, with 74 cases.

Tauranga mum Cristin Sim said it was too easy for children to access dangerous substances and medication should be harder to open.

Mrs Sim's daughter Rylie was hospitalised after taking a family member's epilepsy medication two years ago. She was aged 2.

The medication belonged to Mrs Sim's sister, who was staying with her at the time. Rylie then started showing signs of poisoning.

"She was staring at the ground, not really responding to what I was saying," Mrs Sim said.

"Then she stood there and absolutely wet herself on the ground. She had been toilet trained, so I thought something was up but hadn't clicked to what."

When the sisters arrived home, they checked the medication and found a tablet was missing. They took Rylie to Tauranga Hospital, where the toddler began hallucinating and going through stages of panic, Mrs Sim said.

Rylie was taken to hospital, where doctors waited for the medication to wear off.

"It was the most traumatic time in my life," Mrs Sim told the Bay of Plenty Times.

"She told me she could see dead people in the children's ward. She was staring at the walls." It took a month for Rylie to come right. Mrs Sim said her sister felt guilty.

Rylie, now 5, recovered but Mrs Sim said parents needed to be careful.

Poisons Centre operations manager Lucy Shieffelbien said inducing vomiting in children to combat poisonings could be dangerous.

"If it's something corrosive and it's burnt on the way down, and you make a person vomit, it's likely to burn on the way back up again and cause more injury," she said.

Tauranga St John Ambulance acting team manager Bill McNeilly said he was aware of cases where people stored chemicals in soft drink bottles and a child has tried to drink it.

- Bay of Plenty Times

© Copyright 2014, APN New Zealand Limited

Assembled by: (static) on production bpcf05 at 26 Nov 2014 22:59:27 Processing Time: 683ms